What do you need to know about Acetaminophen overdose?

Acetaminophen is fever reducer and pain reliever. It is used for treating many conditions like colds, backache, fevers, muscle aches, headache, toothaches and arthritis. Acetaminophen causes damage to the liver so let us understand how to protect you.

Acetaminophen is very popular today and many people use it today as OTC drug for reducing fever or as a pain reliever. Acetaminophen is present as an active ingredient in many remedies used as OTC for sleeping, flu and cold. It is also present as active ingredient in various pain relievers or OTC drugs like Excedrin, Tylenol and brands that are prescribed like Percocet or Vicoden.

What are the risks associated with Acetaminophen? Most people feel that hepatitis or alcohol consumption is the major reasons that lead to liver failure. Well, that is not true. Acetaminophen overdose becomes the leading cause of damage to the live mostly in United States. This can result in liver failure, increased liver enzymes, abnormal function of the liver and even death. There are toxic residues left by Acetaminophen in your liver, and your liver needs help in removing the toxic residues from the body. These residues can pile up over a period of time if the liver doesn’t get the help that it needs to do its job. Acetaminophen also leads to acute failure of liver.

Some people who try to combine Acetaminophen and alcohol to commit suicide can lead to dangerous effect like liver failure and it can be fatal as well if left untreated right away. When a person with overdose of Acetaminophen, he/ she needs to hospitalize immediately and this can help saving the patient’s life.

In order to avoid the risk factors associated with Acetaminophen, the most important thing you should remember is that make sure you read the entire information given on the label and follow instructions mentioned for dosing carefully. Do not exceed the recommended dose, even if you feel you need it. With Acetaminophen there is very less room for error so being alert. On the label you will find the instructions regarding the duration for which you can take the medicine. Make sure  you follow this precaution strictly. Ideally you should not take the medicine for more than ten days and ask for medical help in any problem occurs.

Also read the labels of the medicines you’re taking carefully to avoid doubling up  the recommended dose in order to avoid Acetaminophen overdose. Do not combine alcohol with Acetaminophen as this elevates the load of toxins on your liver. Some of the symptoms of Acetaminophen overdose that you might observe are flu. In such cases you might feel you are having normal flu, whereas this can be because you are taking Acetaminophen since past many days, it is better to consult your doctor immediately to avoid further complications. It can save your life. It is always better to be safe so avoid taking overdose of Acetaminophen and follow the instructions on the label carefully to avoid risks that can be fatal.

Leave a Reply

Your email address will not be published. Required fields are marked *